Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 13, 2021Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 13, 2021, 2:09 PM CDT for Sumter County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 2:09 PM CDT (19:09 UTC)
Expired
Jul 13, 2021, 3:00 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 147 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS84 KBMX 131909
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
209 PM CDT Tue Jul 13 2021
 
ALZ030>032-039-132000-
Greene AL-Hale AL-Sumter AL-Marengo AL-
209 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARENGO...
SOUTHEASTERN GREENE...SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER
COUNTIES UNTIL 300 PM CDT...

At 209 PM CDT, Doppler radar was tracking a cluster of strong 
thunderstorms near Coatopa, or 14 miles southwest of Demopolis, 
moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Demopolis, Jefferson, Forkland, Thornhill, Arcola, Coatopa, Dug Hill,
Tishabee, U.S. 80 and AL 28, Belmont, Demopolis Lock And Dam, Lilita,
McDowell, Bellamy, Whitfield, Birdine and Demopolis Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3239 8830 3248 8821 3272 8794 3254 8768
      3231 8796 3231 8798 3230 8797 3230 8798
      3231 8823
TIME...MOT...LOC 1909Z 226DEG 25KT 3242 8806 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 13, 12:33 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 13, 12:33 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1233 PM CDT Tue Jul 13 2021

.UPDATE...
Midday Update.

&&

.SHORT TERM...
/Updated at 1233 PM CDT Tue Jul 13 2021/

Features of Interest.

In the upper levels, the deep low over the Midwest has opened into
a trough and has lifted further northeast, further away from the
region. A weak upper low persists to our southeast over South
Carolina. In the lower levels, the prevalent feature is deep low-
level ridging located near Bermuda off the Southeast Coast.

Toward the surface, a weak front extended from east of Chicago
south roughly along the Mississippi River into the Mid South
Region. Surface high pressure was influencing our low-level winds
out of the south and southwest across the area.

Hazard Assessment.

A low risk of wet microbursts is forecast this afternoon. A few of
the heaviest activity will be capable of producing gusty winds
along with frequent lightning strikes and torrential downpours.

Near Term.

An impulse aloft is triggering shower and thunderstorm activity
across East-Central Mississippi and conditions favor these showers
and storms to expand further with time as they move into our
western counties over the next hour. Expect rain chances to
quickly increase across our west-central counties through early
afternoon, followed by increased rain chances across our northern
and central counties later this afternoon.

A weak low-level boundary persists for the second day across our
far southeast counties and this feature is already triggering
showers with a few thunderstorms late this morning. This activity
will continue to develop in this area and may affect Auburn and
Troy over the next few hours.

Some orographic enhancement is triggering showers and potential
for a few thunderstorms across our East-Central Counties and
expect this activity to persist and expand in coverage through the
afternoon.

Today.

Expect scattered to numerous showers and thunderstorms with better
chances north and west today. Highs will range from the mid 80s
northwest to around 90 south. Winds will remain out of the
southwest 6-12 mph.

Tonight.

Showers and storms will decrease overnight with better potential
of some lingering showers north. Some patchy fog may develop after
midnight. Lows will range from the upper 60s north to the low 70s
south. Winds will be light from the southwest.

Wednesday.

Expect partly cloudy skies with isolated showers and thunderstorms
developing through the day on Wednesday. Highs will range from the
upper 80s northwest to the low 90s south. Winds will be from the
southwest 5-10 mph.

05

.LONG TERM...
/Updated at 0306 AM CDT Tue Jul 13 2021/

Thursday through Monday.

Weak height falls should occur across the region on Thursday as a
trough approaches the Mississippi River. Southerly flow and
increasing PWAT values should result in scattered afternoon
showers and storms for Thursday and Friday. As the upper-level
trough moves across the Ohio Valley, a corridor of enhanced
southwesterly flow ahead of a cold front is expected across the
northern fringes of our forecast area. This is where the highest
rain chances should be located, with a southward shift expected
for Sunday. As a ridge amplifies out West and results in a more
pronounced trough over the eastern CONUS, rain chances could be
quite high across the forecast area in the vicinity of a slow-
moving cold front.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Showers and thunderstorm activity is increasing with time across
the far southeast portions of the area and have included VCTS at
TOI through early evening. Showers and thunderstorms have been
increasing across Eastern Mississippi and that activity will
likely affect TCL towards 19z, followed by EET/BHM toward 21z. A
few showers are located near ANB and this activity will likely
persist through late afternoon with a small potential for TS, but
chances were too low to include in this issuance. Winds will be
from the southwest 5-10 kts.

Expect showers and storms to decrease through the evening with
scattered clouds overnight. Cloud cover looks to be less expansive
but some IFR can not be ruled out. Additionally, lighter winds
with abundant low-level moisture will encourage some patchy fog,
especially near water bodies before sunrise on Wednesday. Winds
will be light overnight, generally from the southwest 2-4 kts.

Expect clouds to again develop through the morning on Wednesday
with a few showers in the morning, gradually becoming isolated in
coverage by late morning with a few thunderstorms possible by the
end of this cycle with better chances across the northern sites.

05

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected the next
several days mainly in the afternoon and evening. The humid
airmass will result in high relative humidity values each day,
with generally light southerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  90  69  90  69 /  60  40  10  40  20
Anniston    69  89  71  89  71 /  50  40  10  40  20
Birmingham  70  90  71  89  71 /  60  40  10  40  20
Tuscaloosa  70  91  72  90  72 /  50  40  10  40  20
Calera      70  90  72  89  71 /  50  40  10  40  20
Auburn      70  90  72  89  71 /  30  40  20  50  20
Montgomery  71  92  73  92  73 /  30  40  20  50  20
Troy        71  92  72  91  71 /  30  40  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 13, 3:12 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
312 AM CDT Tue Jul 13 2021

ALZ011>015-017>050-141115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
312 AM CDT Tue Jul 13 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 13, 12:47 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1247 PM CDT Tue Jul 13 2021

ALZ011>013-131830-
Fayette AL-Marion AL-Lamar AL-
1247 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHWESTERN FAYETTE AND
LAMAR COUNTIES UNTIL 130 PM CDT...

At 1246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amory to near Caledonia to near
Ethelsville. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Guin, Hackleburg,
Brilliant, Glen Allen, Detroit, Beaverton, Gu-
Win, Weston, Bluff, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews and Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3414 8820 3431 8782 3431 8764 3379 8765
      3353 8828
TIME...MOT...LOC 1746Z 241DEG 34KT 3397 8839 3371 8826 3345 8830

56
Special weather statement, Jul 13, 1:35 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
135 PM CDT Tue Jul 13 2021

ALZ011>013-131915-
Fayette AL-Marion AL-Lamar AL-
135 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION...FAYETTE AND EASTERN
LAMAR COUNTIES UNTIL 215 PM CDT...

At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Weston to near Kennedy.
Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Fayette, Guin, Hackleburg, Berry, Brilliant, Glen
Allen, Kennedy, Belk, Beaverton, Gu-
Win, Bankston, Weston, Bluff, Blooming Grove, Brinn, Lake
Buttahatchee, Crews and Bear Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3431 8764 3387 8764 3387 8755 3370 8753
      3352 8798 3412 8814 3431 8778
TIME...MOT...LOC 1835Z 243DEG 18KT 3408 8807 3355 8798

56
Special weather statement, Jul 13, 2:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
209 PM CDT Tue Jul 13 2021

ALZ030>032-039-132000-
Greene AL-Hale AL-Sumter AL-Marengo AL-
209 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARENGO...
SOUTHEASTERN GREENE...SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER
COUNTIES UNTIL 300 PM CDT...

At 209 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Coatopa, or 14 miles southwest of Demopolis,
moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Demopolis, Jefferson, Forkland, Thornhill, Arcola, Coatopa, Dug Hill,
Tishabee, U.S. 80 and AL 28, Belmont, Demopolis Lock And Dam, Lilita,
McDowell, Bellamy, Whitfield, Birdine and Demopolis Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3239 8830 3248 8821 3272 8794 3254 8768
      3231 8796 3231 8798 3230 8797 3230 8798
      3231 8823
TIME...MOT...LOC 1909Z 226DEG 25KT 3242 8806

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:47 PM CDTSpecial Weather StatementBMXLamar, Marion43 min
Jul 13, 1:35 PM CDTSpecial Weather StatementBMXFayette, Marion40 min
Jul 13, 2:26 PM CDTSpecial Weather StatementBMXJefferson, Walker, Winston34 min
Jul 13, 3:01 PM CDTSpecial Weather StatementBMXGreene, Hale44 min
Jul 13, 3:03 PM CDTSpecial Weather StatementBMXJefferson, Walker, Winston42 min
Jul 13, 3:45 PM CDTSpecial Weather StatementBMXBlount, Jefferson45 min
Jul 13, 3:47 PM CDTSpecial Weather StatementBMXHale43 min
Jul 13, 4:35 PM CDTSpecial Weather StatementBMXSt. Clair, Talladega40 min
Jul 13, 5:16 PM CDTSpecial Weather StatementBMXEtowah44 min
Jul 13, 5:28 PM CDTSpecial Weather StatementBMXPerry32 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.